Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 181, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 15, 2003, 4:45 AM CDT for Grayson County, Hardin County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 4:45 AM CDT (09:45 UTC)
- Expired
- May 15, 2003, 5:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Grayson County, KY, Hardin County, KY
The radar
The Louisville radar (KLVX), 40 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS53 KLMK 150945 SVRLMK KYC085-093-151015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 543 AM EDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HARDIN COUNTY IN NORTH CENTRAL KENTUCKY NORTHEASTERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 615 AM EDT(515 AM CDT) * AT 542 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SUMMIT...OR ABOUT 45 MILES NORTHEAST OF BOWLING GREEN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STEPHENSBURG...RINEYVILLE AROUND 550 AM EDT CECILIA AROUND 555 AM EDT SONORA...GLENDALE...UPTON...ELIZABETHTOWN AROUND 600 AM EDT * PEA TO QUARTER SIZE HAIL WAS OBSERVED AT BIG CLIFTY IN NORTHEAST GRAYSON COUNTY BY A HAM RADIO OPERATOR. HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK SHELTER INSIDE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. & LAT...LON 3774 8622 3746 8626 3743 8589 3777 8570 $$ SCHOLZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:40 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 15, 3:40 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 440 AM EDT THU MAY 15 2003 SCATTERED STRONG TO SEVERE THUNDERSTORMS ONGOING THIS MORNING. STORMS HAVE BEEN STRENGTHENING IN RESPONSE TO APPROACHING UPPER LEVEL LOW MOVING INTO THE GREAT LAKES. ALSO UPPER WIND MAX DROPPING SOUTHEAST ACROSS MISSOURI IS RESULTING IN INCREASED UPPER LEVEL DIVERGENCE MOVING ACROSS NORTHERN HALF OF FA EARLY THIS MORNING. WILL HAVE TO MENTION STRONG THUNDERSTORMS EARLY THIS MORNING THEN DIMINISHING. ANOTHER ROUND OF THUNDERSTORMS POSSIBLE THIS AFTERNOON AS FRONT APPROACHES AND AFTERNOON HEATING PROVIDES AND UPPER DIVERGENCE PROVIDES TRIGGER. MODELS GENERALLY SIMILAR AND WILL COMPROMISE ON AREAS WHERE DIFFERENCES OCCUR. ...SHORT TERM... AS MENTIONED ABOVE WILL HAVE TO KEEP THUNDERSTORMS IN FCST TODAY THEN DIMINISH TONIGHT AS FRONT DROPS SOME SOUTH AND UPPER SYSTEM MOVES TO THE EAST RESULTING IN DRYING. NEXT LOW PRESSURE AREA APPROACHES ON FRIDAY SHOWERS/THUNDERSTORMS WILL GRADUALLY SPREAD BACK OVER FA FRIDAY AND FRIDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH THE WEEKEND. HAVE STAYED PRETTY CLOSE TO GFS MOS GUIDANCE FOR TEMPERATURES AND BLENDED IN WITH SURROUNDING OFFICES FOR TEMPS AND POPS. LONGER TERM... WILL NOT MAKE ANY SIGNIFICNAT CHANGES ATTM. .LMK...NONE. SCHOLZ
Hazardous weather outlook, May 15, 4:45 AM CDT, 0 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 545 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS THROUGH SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY TODAY AND EARLY TONIGHT. SEVERAL EPISODES OF THUNDERSTORMS ARE EXPECTED AHEAD OF THIS FRONT. MEANWHILE COLD AIR IN THE HIGHER REACHES OF THE ATMOSPHERE SUGGESTS SOME STORMS COULD PRODUCE LARGE HAIL. DAMAGING WINDS WILL ALSO BE A THREAT. THE STORM PREDICTION CENTER HAS PLACED ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL HEAD TOWARD THE OHIO AND TENNESSEE VALLEYS LATER FRIDAY AND THROUGH THE WEEKEND. IT AGAIN APPEARS THAT PERIODIC THUNDERSTORMS ARE ON TAP THROUGH THE WEEKEND. ANY THUNDERSTORMS THAT DEVELOP ON FRIDAY SHOULD BE NON SEVERE....WHILE IT IS TO EARLY TO DETERMINE WHETHER THE STORMS WILL HAVE SEVERE POTENTIAL ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING. STUREY
In the hours before
Local storm report, May 15, 4:44 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
544 AM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 AM BIG CLIFTY KY 1.00 INCH HAIL
05/15/03 GRAYSON PEA TO QUARTER SIZE HAIL.
REPORTED FROM HAM RADIO
OPERATOR.
RESThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:46 AM CDT | Severe Thunderstorm Warning | LMK | Hancock | 29 min |
| May 15, 3:50 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 55 min |
| May 15, 5:32 AM CDT | Severe Thunderstorm Warning | LMK | Larue | 28 min |
| May 15, 5:44 AM CDT | Severe Thunderstorm Warning | LMK | Green, Marion, Taylor | 31 min |
| May 15, 6:16 AM CDT | Severe Thunderstorm Warning | LMK | Taylor | 29 min |
| May 15, 7:09 AM CDT | Severe Thunderstorm Warning | LMK | Casey, Lincoln | 36 min |
| May 15, 10:41 AM CDT | Severe Thunderstorm Warning | LMK | Meade | 49 min |
| May 15, 11:00 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 45 min |
| May 15, 11:30 AM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade | 45 min |
| May 15, 11:48 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 27 min |
| May 15, 12:16 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson | 44 min |
| May 15, 12:28 PM CDT | Severe Thunderstorm Warning | LMK | Spencer | 47 min |
| May 15, 12:57 PM CDT | Severe Thunderstorm Warning | LMK | Anderson | 33 min |
| May 15, 1:12 PM CDT | Severe Thunderstorm Warning | LMK | Fayette | 48 min |
| May 15, 1:14 PM CDT | Severe Thunderstorm Warning | LMK | Edmonson | 31 min |
| May 15, 1:27 PM CDT | Severe Thunderstorm Warning | LMK | Barren | 48 min |
| May 15, 1:46 PM CDT | Severe Thunderstorm Warning | LMK | Adair | 34 min |
| May 15, 2:08 PM CDT | Severe Thunderstorm Warning | LMK | Russell | 37 min |
| May 15, 2:13 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.